Hail, Rock
- When
- June 25, 4:55 PM CST
- Where
- Rock County, 4.81 mi ESE of Rose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.180, -99.380
Strong to severe thunderstorms developed along a boundary, draped across the central Sandhills during the late afternoon hours of June 25th. This activity became severe with golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Strong to severe thunderstorms developed along a boundary, draped across the central Sandhills during the late afternoon hours of June 25th. This activity became severe with golf ball sized hail. Later that evening, super cell thunderstorms in southern South Dakota, tracked south into western Cherry county. These severe storms produced 4 inch hail in western Cherry county. As the storm tracked into Grant county, it produced a long track, strong tornado, which tracked from near Whitman, to west of Tryon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 25, 3:10 PM CST, 1 hour 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 410 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds - Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere) - Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday && .SYNOPSIS... Issued at 408 PM CDT Tue Jun 25 2024 Nebraska is squeezed between a bubble of high pressure over the Rio Grande and an approaching upper trough in the Canadian Prairie provinces, resulting in quasi-zonal flow aloft. Near the surface, a low sits directly over the Sandhills with a warm front extending east along the Hwy 20 corridor, a dryline stretching south near the Hwy 83 corridor, and a cool front back toward the Colorado Rockies. South of the front, highs in the mid/upper 90s accompanied nearly cloudless skies. As of 20z, a cumulus field developed across north central Neb from near VTN to ONL as backed northeasterly surface winds intersect the front. Abundant moisture is available as shown by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX indicate ample instability along the front in the form of 4000 j/kg MUCAPE and 30-40 kts of 0-6km shear. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 408 PM CDT Tue Jun 25 2024 This evening into tonight... The big question surrounds convective initiation and evolution along the warm front in northern Nebraska. CAMs guidance has differing scenarios, ranging from a couple rounds of isolated storms that brush the CWA to widespread convection across the northeast half. The environment is definitely capable of organized storms and supercells, consisting of a severe hail and wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with very steep mid level lapse rates (8.5+ c/km), but also abundant DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of the front where LCL's dip and low level flow is sufficiently backed. Despite these parameters, the cap appears to be holding in place and will play a large role in the timing and overall coverage of thunder in the northern Sandhills. For now, blanketed the Hwy 20 corridor with chc PoP (~30%) through the evening. The most likely timeframe of thunder activity will be 00-06z, centered around southeastward progressing convection off the Black Hills and other initiation along the front in Nebraska, although the latter may be concentrated toward the northeast quadrant of the state. The tricky part of the whole setup is the conditionality. Coverage may be very limited, but whatever storm affects the region could very easily become severe. Overnight, low level winds transition to north and eventually northeast, helping to retain moisture. Lows should be fairly mild in the lower/mid 60s. Tomorrow and tomorrow night... The upper ridge expands northward along the spine of the Rockies, ultimately broadening over the High Plains. At the surface, high pressure builds in from the north with southeasterly return flow beginning later in the afternoon. That setup will influence the next round of convection. The most likely scenario suggests deep upslope flow help kick off storms in CO/WY, and the steering flow pushes the activity into the panhandle and ultimately the Sandhills after dark. The initial wave may fizzle as it reaches the Hwy 61 corridor in the evening, but a stout low level jet and a mid-level wave rounding the large scale ridge should provide the oomph to get new development across the Sandhills. As for temps, predominant northerly low level flow will limit highs to the lower/mid 80s across north central Neb, while fair skies and quicker return to southerly flow should push temps to around 90F again in the southwest. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 408 PM CDT Tue Jun 25 2024 Late week into the weekend, upper flow turns zonal once again over Nebraska as the ridge flattens and a progressive trough swings through the northern Plains and Upper Midwest. A brief buildup of a ridge brings the heat to start next week. The combination of the synoptic changes aloft and various surface boundaries and frontal passages, temperatures will vary quite a bit both spatially and temporally during this period. For instance on Thursday, more consistent precip and clouds may hold north central Neb to the mid 70s while an H85 thermal ridge will push the panhandle into lower 90s. Friday, the heat dome is concentrated toward southwest Neb, then some locations in the Sandhills may struggle to break 70F on Saturday. Perhaps the greatest confidence in temps is regarding the warmup next Monday where most spots should top 90F and the far southwest has another chance to break 100F. On a related note to all the thermal differences, precip chances will stick around through the period, but vary wildly in coverage and overall potential. Currently, the greatest potential exists Thursday evening, Friday evening (south), and Sunday. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1240 PM CDT Tue Jun 25 2024 VFR conditions are expected to prevail through the TAF period. The main forecast challenge is determining whether thunderstorms will develop late this afternoon into the evening across north central Nebraska. Latest high resolution guidance suggests potential for strong to severe thunderstorms to develop in the vicinity of KVTN, but confidence remains low on whether or not the terminal will see thunderstorms. For now, will leave as a VCTS group, until confidence increases. Outside of any potential thunderstorms, skies should remain mostly clear, with winds switching from northerly to easterly by tomorrow afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Richie
Hazardous Weather Outlook National Weather Service North Platte NE 350 PM CDT Tue Jun 25 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-262100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Rest of this afternoon and Tonight. Isolated severe thunderstorms are possible across north central Nebraska late this afternoon into the evening. The main hazards will be large hail and damaging winds, although, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible across southwest Nebraska into the Panhandle on Wednesday. The hazards are damaging winds and locally heavy rainfall which may cause flooding in some areas. Thunderstorms are possible Thursday through Sunday but the risk of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT Tue Jun 25 2024
NEZ094-252230-
Western Cherry NE-
451 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Merritt Reservoir, or 29 miles north of Mullen,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, and Highway 97
crossing Big Creek.
This includes Highway 97 between mile markers 83 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 10121 4261 10099 4244 10083 4234 10082
4223 10109
TIME...MOT...LOC 2151Z 327DEG 14KT 4248 10107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
510 PM CDT Tue Jun 25 2024
NEZ009-010-252300-
Holt NE-Rock NE-
510 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND
SOUTHWESTERN HOLT COUNTIES THROUGH 600 PM CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Amelia, or 22 miles southeast of Bassett, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybrant and Pony Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4232 9942 4246 9928 4235 9894 4214 9915
TIME...MOT...LOC 2210Z 306DEG 15KT 4235 9923
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
534 PM CDT Tue Jun 25 2024
NEZ094-252315-
Western Cherry NE-
534 PM CDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Mullen, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Giant Hill, Marsh Flat, and Highway 97 crossing Big Creek.
This includes Highway 97 between mile markers 71 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4235 10116 4239 10092 4210 10076 4209 10108
TIME...MOT...LOC 2234Z 330DEG 23KT 4231 10104
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RobergThe North Platte radar (KLNX), 102 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
11 hail, 3 tornado. Local standard time, as filed.
Emergency manager reported a tornado half mile north of Whitman. The approximate starting point of the tornado was just south of the Cherry County line, several miles north of Whitman. EF-3 damage was observed at a farm house just south of Whitman.
EF-2 damage was observed at several locations in Hooker County as the tornado continued to track south southeast.
Tornado largely remained over open terrain, though minor damage was observed at a non occupied home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193278, 1193277, 1193279, 1193280, 1193281, 1193282, 1193283, 1193286, 1193287, 1193284, 1193285, 1216482, 1215369, 1215373.